Nebraska, 2012

Hail in Nebraska, May 23, 2012

May 23, 2012 · NWS LBF · 2 events in 1 county or zone

Scattered thunderstorms, a few of which were severe, developed along a cold front across eastern portions of north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Scattered thunderstorms, a few of which were severe, developed along a cold front across eastern portions of north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 5:37 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 23, 5:37 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
637 PM CDT WED MAY 23 2012

.UPDATE...

.AVIATION...
MIXED VFR/MVFR IS EXPECTED TONIGHT AND THURSDAY.

A POWERFUL UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE CNTL
PLAINS TONIGHT AND THURSDAY. INDICATIONS ARE CIGS MAY LOWER TO
BKN-OVC020-030 LATER TONIGHT AND POSSIBLY REMAIN MVFR THROUGH
THURSDAY AFTERNOON. RESTRICTIONS TO VISIBILITY 2-5 MILES IN
MODERATE TO HEAVY RAIN/TSTMS ARE ALSO POSSIBLE...MAINLY TONIGHT AND
GENERALLY ALONG AND SOUTH OF I-80.

GIVEN THAT VFR IS CURRENTLY WIDESPREAD...CONFIDENCE IN THE CEILING
FCST IS LOW ATTM.

&&

.PREV DISCUSSION... /ISSUED 320 PM CDT WED MAY 23 2012/

SYNOPSIS...

    ANALYSIS OF THE 19Z SURFACE DATA SHOWED LOW PRESSURE CENTERS IN
SOUTHWEST MANITOBA...NORTH CENTRAL KANSAS AND OVER CENTRAL WYOMING.
THE FRONT HAD PASSED CENTRAL NEBRASKA. THERE WAS A BOUNDARY BETWEEN
THE LOW IN KANSAS AND THE ONE IN WYOMING. VISIBLE SATELLITE IMAGERY
SHOWED OPEN CELLED CUMULUS ALONG AND EAST OF THE SURFACE FRONT...
THUS BETRAYING THE EXISTENCE OF CONSIDERABLE INSTABILITY. THERE WAS
ALSO A NARROW BAND OF CONVECTION ACROSS WESTERN SOUTH DAKOTA AND THE
NEBRASKA PANHANDLE INDICATING SOME ELEVATED INSTABILITY. IN THE COLD
AIR WEST OF THE FRONT AND EAST OF THE CONVECTIVE BAND...WAVE CLOUDS
SHOWED A BIT OF A GRAVITY WAVE WHICH WOULD INDICATE MORE STABLE AIR.
IN THE BIGGER PICTURE...WATER VAPOR IMAGERY SHOWED BROAD CYCLONIC
FLOW THROUGH THE WESTERN INTER-MOUNTAIN REGION AND A DEVELOPING WAVE
ACROSS THE NORTHERN PLAINS.

SHORT TERM...TONIGHT.

    COULD SEE STORMS DEVELOP ALONG AND JUST BEHIND THE COLD FRONT
YET THIS AFTERNOON AND THIS EVENING. LOOKING AT CURRENT /19Z/ FIELDS
FROM SPC MESO-ANALYSIS PAGE SHOWING FAVORABLE DEEP LAYER SHEAR
ACROSS THE AREA...AND ABOUT 500 TO 1000 J/KG MU CAPE OVER THE FAR
EASTERN PARTS OF THE FORECAST AREA. HOWEVER...THE SURFACE FRONT HAD
MOVED FURTHER EAST TODAY AND AT 20Z...WAS ROUGHLY FROM PHILLIPSBURG
KS TO GRAND ISLAND TO SIOUX CITY IA. LAGGING BEHIND THOUGH WAS
DEWPOINTS AS 50 DEGREE DEWPOINTS WERE STILL OBSERVED EAST OF A
MCCOOK TO BROKEN BOW TO ONEILL LINE. SURFACE MOISTURE CONVERGENCE
ALL EAST OF THE FORECAST AREA THOUGH AND LAPS SOUNDINGS SHOWING MUCH
OF THE AREA REMAINING WELL CAPPED. SO STILL HAVE HIGHER CONFIDENCE
IN STORMS STAYING EAST OF THE AREA FOR LATE AFTERNOON AND EARLY
EVENING.

    THE UPPER LEVEL FRONT WILL BE THE FOCUS OF PRECIPITATION TONIGHT
AS FRONTOGENESIS IN THE 700 TO 600MB LAYER STRENGTHENS FROM
SOUTHWEST INTO EAST CENTRAL NEBRASKA. IN ADDITION...THE UPPER LEVEL
SHORTWAVE TROUGH WILL MOVE INTO THE CENTRAL PLAINS ON THURSDAY WITH
THE STRONGEST PV ANOMALY PUSHING INTO SOUTHWEST NEBRASKA BY 23.12Z.
MOISTURE TRANSPORT VECTORS DO INDICATE MOISTURE PUSHING INTO
SOUTHWEST AND SOUTHERN NEBRASKA OVERNIGHT ALOFT...WHICH HAVE CAUSED
PRECIPITABLE WATER TO RISE TO 150 TO 180 PERCENT OF NORMAL MAINLY
SOUTH OF A KOGA TO KONL LINE. SEEMS TO BE ENOUGH OF A SIGNAL TO
INCREASE PRECIPITATION CHANCES TONIGHT WHERE BEST FRONTOGENESIS
SIGNAL IS. BY LATE TONIGHT COULD GET FURTHER DEVELOPMENT OVER
NORTHWEST NEBRASKA AND THE PANHANDLE AS THE UPPER LEVEL PV ANOMALY
MOVES CLOSER. SOUNDINGS DO SHOW SOME ELEVATED INSTABILITY SO
ALTHOUGH THINK THIS ACTIVITY WILL BE MAINLY SHOWERS COULD GET A FEW
LIGHTNING STRIKES SO KEPT ISOLATED THUNDER MENTION IN THE FORECAST.

LONG TERM...THURSDAY THROUGH WEDNESDAY.

    SHOWERS WILL LINGER THROUGH THE MORNING THURSDAY AND DIMINISH
FROM THE SOUTH DURING THE AFTERNOON AND EVENING.

    AFTER THURSDAY AND THROUGH THIS WEEKEND...THE UPPER PATTERN
SLOWLY EVOLVES INTO A MORE ZONAL FLOW AS THE UPPER LOW PIVOTS INTO
SOUTHERN CANADA. DURING THAT TRANSITION...A WARM FRONT MAKES ITS WAY
FROM KANSAS TO THE NEBRASKA-SOUTH DAKOTA BORDER FRIDAY AND SATURDAY.
IT IS DURING THAT PERIOD THAT NORTH CENTRAL THROUGH SOUTHWEST
NEBRASKA WILL GET ITS NEXT BEST SHOT AT RECEIVING SIGNIFICANT
RAINFALL. ON THE 305K THETA SURFACE...MOISTURE TRANSPORT VECTORS AND
SATURATION DEFICITS INDICATE DECENT LIFT OF NEARLY SATURATED AIR
BEGINNING IN EXTREME SOUTHWEST NEBRASKA FRIDAY MORNING...SPREADING
OVER THE REST OF CENTRAL AND WESTERN NEBRASKA FRIDAY AFTERNOON AND
GRADUALLY CLEARING FROM THE SOUTH OVERNIGHT INTO SATURDAY MORNING. A
MIXING RATIO OF 6-10G/KG WITH THE NEARLY SATURATED 305K WOULD SEEM
TO SUPPORT MORE RAINFALL THAN THE GFS AND NAM INDICATES. HOWEVER...
AT LEAST INITIALLY...THE RAIN WOULD NEED TO FALL THROUGH A DRY LAYER
AND MAY NOT SATURATE THAT DRY LAYER UNTIL THE LIFT SHIFTS TO THE
NORTH. THAT WOULD EXPLAIN THE LIMITED EXTENT OF THE PRECIPITATION
INDICATED IN THE MODEL GENERATED PRECIPITATION AMOUNTS. WITH THE
LIFT AND THE MOISTURE...THERE IS JUSTIFICATION FOR SOME MENTION OF
PRECIPITATION FRIDAY AND FRIDAY NIGHT.

    AS THE FRONT LIFTS UP INTO THE NORTHERN STATES...THE PATTERN
WOULD INDICATE LESS CHANCE OF WIDESPREAD PRECIPITATION. THE FOCUS
FOR CONVECTION IS LIKELY TO BE THE LEE SIDE TROUGH AND LIMITED
COVERAGE...BUT ENOUGH FOR A MENTION OF PRECIPITATION NEARLY EVERY
DAY THROUGH WEDNESDAY.

    SOME VERY WARM TEMPERATURES ARE AGAIN EXPECTED SATURDAY AND
SUNDAY (ESPECIALLY SATURDAY WHEN MID 80S TO LOWER 90 CAN BE
EXPECTED) BEFORE ANOTHER FRONT BRINGS MORE SEASONABLE TEMPERATURES
TO THE AREA MONDAY THROUGH WEDNESDAY.

AVIATION...

    THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND JUST BEHIND A
COLD FRONT LATER THIS AFTERNOON AND THIS EVENING. THIS ACTIVITY
SHOULD MAINLY STAY EAST OF THE LOCAL AREA /FROM KMCK TO KODX TO
KYKN/. THEN THROUGH THE EVENING AND OVERNIGHT HOURS...MORE STORMS
AND SHOWERS ARE LIKELY FROM SOUTHWEST INTO CENTRAL NEBRASKA ALONG
THE FRONT ALOFT...WHICH WAS LOCATED ROUGHLY FROM KIML TO KLBF TO
KMHE AT 23.20Z. THEN EARLY THURSDAY MORNING...THERE ARE INDICATIONS
OF SHOWERS ON THE BACK SIDE OF THE SYSTEM MOVING INTO NORTHERN
NEBRASKA...AFFECTING THE KVTN TERMINAL. CEILINGS AND VISIBILITIES
SHOULD BE VFR THROUGH MID DAY THURSDAY...UNLESS A STRONG STORM OR
SHOWER PASSES WHICH WOULD LEAD TO TEMPORARY RESTRICTIONS TO 2 TO 5
SM.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...CDC
AVIATION...CDC
Hazardous weather outlook, May 23, 2:59 PM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT WED MAY 23 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-242100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
359 PM CDT WED MAY 23 2012 /259 PM MDT WED MAY 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT FOR MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA...WITH CHANCES FOR STRONGER STORMS SOUTH OF AN
OGALLALA TO NORTH PLATTE TO BROKEN BOW LINE. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED...HOWEVER ISOLATED STORMS PRODUCING LARGE
HAIL IS POSSIBLE FROM MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA AS AN ACTIVE PATTERN BUILDS INTO THE
CENTRAL ROCKIES AND HIGH PLAINS. AT THIS TIME...THE GREATEST
THREAT FOR SEVERE THUNDERSTORMS IS ON SUNDAY ALONG AND EAST OF
HIGHWAY 83 FROM NORTH PLATTE TO VALENTINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN
PORTIONS OF THE PANHANDLE AND NORTH CENTRAL NEBRASKA.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

BROOKS

In the hours before

Special weather statement, May 23, 7:40 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT WED MAY 23 2012

NEZ010-240230-
HOLT NE-
840 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 930 PM
CDT...

AT 835 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INMAN...OR 8 MILES SOUTHEAST OF ONEILL...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR
Special weather statement, May 23, 8:00 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
900 PM CDT WED MAY 23 2012

NEZ010-029-240245-
HOLT NE-WHEELER NE-
900 PM CDT WED MAY 23 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER AND SOUTHEASTERN
HOLT COUNTIES UNTIL 945 PM CDT...

AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF BARTLETT...OR 24 MILES NORTHEAST
OF BURWELL...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
FOUR CORNERS AROUND 925 PM CDT.
GOOSE LAKE STATE WILDLIFE MANAGEMENT AREA AROUND 940 PM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 159 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wheeler

When
May 23, 8:12 PM CST
Where
Wheeler County, 7.55 mi NW of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
41.960, -98.650

Hail, Wheeler

When
May 23, 8:31 PM CST
Where
Wheeler County, 6.22 mi N of Bartlett
Measured
1.25 in hail
Reported by
Public
Coordinates
41.970, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381467, 381468.